Alert archive / West Virginia / Flash Flood Warnings in 2017

Flash Flood Warning 26, NWS Pittsburgh, PA

June 16, 2017Monongalia County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Jun 16, 2017, 5:34 PM EDT for Monongalia County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2017, 5:34 PM EDT (21:34 UTC)
Expired
Jun 16, 2017, 8:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Monongalia County, WV

The radar

The Pittsburgh radar (KPBZ), 98 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 9.6 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 473 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
473 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

080 
WGUS51 KPBZ 162134
FFWPBZ
WVC061-170030-
/O.NEW.KPBZ.FF.W.0026.170616T2134Z-170617T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
534 PM EDT FRI JUN 16 2017

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Northwestern Monongalia County in northern West Virginia...

* Until 830 PM EDT.

* At 534 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Blacksville, Wana, Wadestown, Daybrook and Pentress. 

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

LAT...LON 3963 8037 3964 8039 3972 8030 3972 8014
      3961 8028 3961 8035

$$
1 follow-up statement
363 
WGUS71 KPBZ 170008 RRA
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
808 PM EDT FRI JUN 16 2017

WVC061-170018-
/O.CAN.KPBZ.FF.W.0026.000000T0000Z-170617T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monongalia WV-
808 PM EDT FRI JUN 16 2017

...THE FLASH FLOOD WARNING FOR NORTHWESTERN MONONGALIA COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3963 8037 3964 8039 3972 8030 3972 8014
      3961 8028 3961 8035

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 3:46 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 16, 3:46 PM EDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
346 PM EDT Fri Jun 16 2017

.SYNOPSIS...
Saturday will offer a break before more widespread showers and
storms return Sunday.

&&

.NEAR TERM /THROUGH SATURDAY/...
A shortwave has triggered a line of showers and thunderstorms
once again this afternoon, currently extending northeast to
southwest across the region. While the northern end of the line
is showing steady movement to the east, the southern half of the
line has moved little. The line should dissipate over the next
few hours, leaving any chance for showers and storms primarily
over the higher terrain of WV/MD overnight. The higher terrain
will be the focus of any additional rainfall that occurs on
Saturday, although a slight chance of thunderstorms cannot be
ruled out north of Pittsburgh. Conditions will remain steamy,
with above normal temperatures over the 24 hour period.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
Most locations will remain dry Saturday night in advance of a
cold front that will cross the area Sunday into Sunday night.
With the front approaching during peak heating, favorable
instability and directional wind shear, SPC slight risk of
severe weather appears on track. With another half inch of
widespread rainfall expected along the front, additional
flooding could be possible in locations that have experienced
flooding this week.

Models are now showing a drier Saturday, with temperatures
rising under strong southerly flow. The next shortwave trough is
a little slower on the latest model runs, with most of the large
scale ascent spinning northward over the Great Lakes by late in
the day. Have lowered PoPs on Saturday, but kept a mention in
the ridges, as a southeastern low level flow could produce some
pop-up activity in these locales during the afternoon. If we
can get the sun involved, should see a well mixed atmosphere,
which will lead to very warm temps. The front will hang up
Sunday night into Monday across southeastern counties, bringing
additional rainfall. The front will bring cooler temperatures
and lower humidity, with the first widespread day of highs in
the 70s expected in some time.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The unsettled pattern will persist through next week, with a
chance of showers and thunderstorms in the forecast every day.
The best chance for rain currently appears to be on Wednesday.
However, temperatures should be slightly cooler than they have
been, with highs in the upper 70s and lower 80s and lows around
60.

Showers/thunderstorms should continue into at least Monday
morning, as the surface front gets hung up Sunday night with
the development of a surface low southwest of the area. This
may hold up complete frontal passage until Monday afternoon.

The upper trough is progged to persist across the NE CONUS
through mid week. Temperatures are expected to return to near
seasonal levels.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
A broken line of thunderstorms has advanced through DUJ, PIT,
and ZZV, with the chance for thunderstorms continuing at AGC,
LBE, HLG, and MGW. Expect reduction in visibility with heavy
rain over any terminal, which will be handled with tempo groups
at this time. Otherwise VFR will prevail until fog develops
again overnight, with confidence greatest where rain falls
today.

VFR conditions are expected for much of Saturday after fog
burns off in the morning.

.Outlook...
Occasional restrictions are expected through the weekend with
some morning fog and afternoon showers/thunderstorms.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 16, 4:27 AM EDT, 13 hours 7 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
427 AM EDT Fri Jun 16 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-170830-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
427 AM EDT Fri Jun 16 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Widespread showers and storms are possible again Sunday and Sunday
night. This could potentially bring more heavy rain and increase the
threat of flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 16, 3:42 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
342 PM EDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     FLASH FLOOD      1 N PLEASANT HILLS      40.34N  79.96W
06/16/2017                   ALLEGHENY          PA   911 CALL CENTER

            ROUTE 51 NEAR PLEASANT HILLS BLVD HAS A HILL SIDE
            COMING DOWN ONTO ROADWAY

&&

EVENT NUMBER PBZ1701612

24
Local storm report, Jun 16, 3:56 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
356 PM EDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     FLASH FLOOD      4 ESE MURRYSVILLE       40.42N  79.58W
06/16/2017                   WESTMORELAND       PA   911 CALL CENTER

            FLOODED ROADWAYS ON 2634 ROUTE 66 AND 3701 SCHOOL ROAD
            IN MURRYSVILLE

&&

EVENT NUMBER PBZ1701613

24
Local storm report, Jun 16, 3:58 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
358 PM EDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     FLASH FLOOD      1 ENE ROSS TOWNSHIP     40.53N  80.01W
06/16/2017                   ALLEGHENY          PA   911 CALL CENTER

            SWIFT WATER TEAMS ARE ASSISTING WITH EVACUATING
            BUSINESSES ALONG MCKNIGHT ROAD IN ROSS TOWNSHIP

&&

EVENT NUMBER PBZ1701614

24
Local storm report, Jun 16, 4:09 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
409 PM EDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     FLASH FLOOD      5 E MURRYSVILLE         40.43N  79.56W
06/16/2017                   WESTMORELAND       PA   911 CALL CENTER

            FLOODED ROADWAY ON ATHENA DR AT LAUFFER MINE RD

&&

EVENT NUMBER PBZ1701615

24
Special weather statement, Jun 16, 4:27 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
427 PM EDT FRI JUN 16 2017

PAZ031-162100-
Greene-
427 PM EDT FRI JUN 16 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND HEAVY RAIN
WILL AFFECT GREENE COUNTY...

At 427 PM EDT, a strong thunderstorm was located 10 miles northeast
of Hundred, or 11 miles southwest of Waynesburg, moving northeast at
20 mph.

Hail up to the size of nickels is possible with this storm.

Locations impacted include...
Waynesburg...                     Rogersville...
Blacksville...                    Spraggs...
New Freeport...                   Mount Morris...
Brave...

This includes  Interstate 79 in Pennsylvania between mile markers 2
and 21.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3977 8043 4001 8017 4000 8016 4000 8015
      3999 8014 3981 7993 3972 8011 3972 8037
TIME...MOT...LOC 2027Z 228DEG 18KT 3976 8029
Special weather statement, Jun 16, 5:17 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
517 PM EDT FRI JUN 16 2017

WVZ021-509-162215-
Marion-Monongalia-
517 PM EDT FRI JUN 16 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND HEAVY
RAIN WILL AFFECT NORTHWESTERN MONONGALIA AND NORTH CENTRAL MARION
COUNTIES...

At 517 PM EDT, a strong thunderstorm was located near Hundred, or 9
miles north of Mannington. the storm is nearly stationary.

Small hail is possible with this storm.

Locations impacted include...
Wadestown...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3964 8039 3965 8039 3966 8040 3967 8040
      3968 8038 3970 8029 3968 8022 3960 8027
      3960 8037
TIME...MOT...LOC 2117Z 256DEG 4KT 3966 8034

24

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 5:17 PM EDTSpecial Weather StatementPBZMarion58 min
Jun 16, 6:05 PM EDTFlash Flood WarningPBZMarion3 hr

Nearby

Flash Flood Warnings in West Virginia, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.